Metamizole-associated neutropenia: Comparison of patients with neutropenia and metamizole-tolerant patients.

Rudin, Deborah; Spoendlin, Julia; Cismaru, Anca L.; Liakoni, Evangelia; Bonadies, Nicolas; Amstutz, Ursula; Meier, Christoph R; Krähenbühl, Stephan; Haschke, Manuel (2019). Metamizole-associated neutropenia: Comparison of patients with neutropenia and metamizole-tolerant patients. European journal of internal medicine, 68, pp. 36-43. Elsevier 10.1016/j.ejim.2019.07.029

[img] Text
Rudin, Eur J Intern Med 2019.pdf - Published Version
Restricted to registered users only
Available under License Publisher holds Copyright.

Download (515kB) | Request a copy

Reports of metamizole-induced neutropenia have increased in Switzerland and Germany over the last decades, most likely reflecting increased use of metamizole. To date, there are no effective strategies to identify patients at increased risk of metamizole-induced neutropenia. In this observational, multi-center comparative study, characteristics of patients with metamizole-associated neutropenia were compared with patients treated with metamizole without developing adverse hematological reactions. Patients with metamizole-induced neutropenia treated at the University Hospitals Basel and Bern between 2005 and 2017 were included. Tolerant comparison patients with continuous metamizole treatment (≥500 mg/day for at least 28 days) were recruited from GP offices and community pharmacies. Forty-eight patients with metamizole-induced neutropenia, consisting of 23 and 25 cases with inpatient-acquired and outpatient-acquired neutropenia, respectively, were compared to 39 metamizole tolerant comparison patients. Median latency until first diagnosis of neutropenia was 6 days (1-61 days) in inpatient cases and 19 days (2-204 days) in outpatient cases. There was no association between non-myelotoxic and non-immunosuppressive co-medication (p = .6627), history of drug allergy (p = .1304), and preexisting auto-immune diseases (p = .2313) and the development of metamizole-induced neutropenia. Our results suggest that autoimmune diseases, history of drug allergy, and concomitant treatment with non-myelotoxic and non-immunosuppressive drugs are likely not individual risk factors for metamizole-associated neutropenia.

Item Type:

Journal Article (Original Article)

Division/Institute:

04 Faculty of Medicine > Department of General Internal Medicine (DAIM) > Clinic of General Internal Medicine
04 Faculty of Medicine > Department of Haematology, Oncology, Infectious Diseases, Laboratory Medicine and Hospital Pharmacy (DOLS) > Institute of Clinical Chemistry
04 Faculty of Medicine > Department of Haematology, Oncology, Infectious Diseases, Laboratory Medicine and Hospital Pharmacy (DOLS) > Clinic of Haematology and Central Haematological Laboratory

UniBE Contributor:

Cismaru, Anca-Liliana; Liakoni, Evangelia; Bonadies, Nicolas; Amstutz, Ursula and Haschke, Manuel Martin

Subjects:

600 Technology > 610 Medicine & health

ISSN:

1879-0828

Publisher:

Elsevier

Language:

English

Submitter:

Christine Baumgartner

Date Deposited:

28 Aug 2019 09:28

Last Modified:

26 Oct 2019 14:16

Publisher DOI:

10.1016/j.ejim.2019.07.029

PubMed ID:

31383393

Uncontrolled Keywords:

Adverse drug reaction Agranulocytosis Metamizole Neutropenia

BORIS DOI:

10.7892/boris.132589

URI:

https://boris.unibe.ch/id/eprint/132589

Actions (login required)

Edit item Edit item
Provide Feedback